Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 74, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 3, 2002, 7:16 PM EDT for McCormick County, South Carolina. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2002, 7:16 PM EDT (23:16 UTC)
- Expired
- Jul 3, 2002, 7:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County McCormick County, SC
The radar
The Greer radar (KGSP), 101 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 7:30 PM EDT | Thunderstorm Wind 50 E | Mt Carmel, SC | Sheriff reported trees down on hwy 823. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 032316
SVRCAE
SCC065-032345-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
715 PM EDT WED JUL 3 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 745 PM EDT.
* AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER MOUNT CARMEL..MOVING SOUTHWEST AT 10 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MOUNT CARMEL.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND DIME
SIZE HAIL.
LAT...LON 3399 8234 3415 8243 3405 8277 3384 8266
AWPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:30 PM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 3, 3:30 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 330 PM EDT WED JUL 3 2002 LOW PRESSURE OFF THE NC COAST TO FL WILL CONTINUE WITH HIGH PRESSURE OVER THE OH/MS RIVER VALLEYS. UPPER TROUGH CROSSING NEW ENGLAND FRIDAY WITH HIGH PRESSURE BUILDING IN ACROSS SC. AT THE SURFACE, LEE SIDE TROUGH HOLDS ACROSS SC THROUGH FRIDAY. AIRMASS MODERATELY UNSTABLE, SO WILL KEEP CHANCE OF AFTERNOON CONVECTION. SEASONABLE TEMPERATURES. FOR NEXT WEEK, THE PATTERN DEVELOPS INTO A TROUGH IN THE EAST AND RIDGE IN THE WEST. TEMPS WILL COOL A LITTLE TO THE UPPER 80S/NEAR 90 WITH LOWS EITHER SIDE OF 70. A CHANCE OF SHOWERS/TSTMS TUESDAY AND WEDNESDAY. FCSTID = 10 CAE 71 95 72 95 / 20 40 30 20 AGS 69 94 69 94 / 20 40 30 20 SSC 71 93 71 93 / 20 40 30 20 OGB 71 95 71 94 / 20 40 30 20 .CAE... GA...NONE. SC...NONE. LM
In the hours before
Local storm report, Jul 3, 3:10 PM EDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
310 PM EDT WED JUL 03 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
245 PM 10 N LANCASTER SC .75 INCH HAIL
07/03/02 LANCASTER 3/4 INCH HAIL REPORTED BY
SPOTTER
LMLocal storm report, Jul 3, 3:17 PM EDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
317 PM EDT WED JUL 03 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
300 PM PAGELAND SC .75 INCH HAIL
07/03/02 CHESTERFIELD REPORTED BY SHERIFFS
DEPARTMENT
LVLocal storm report, Jul 3, 3:41 PM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
341 PM EDT WED JUL 03 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
310 PM LANCASTER SC WIND DAMAGE
07/03/02 LANCASTER TREES REPORTED DOWN BY
SHERIFFS DEPARTMENT ON
EAST SIDE OF CITY OF
LANCASTER
310 PM 4 S LANCASTER SC 1.75 INCH HAIL
07/03/02 LANCASTER GOLF BALL HAIL REPORTED
BY SHERIFFS DEPARTMENT
NEAR JONES CROSSROADS
LVLocal storm report, Jul 3, 5:23 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
523 PM EDT WED JUL 03 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
445 PM 4 E CHESTERFIELD SC .75 INCH HAIL
07/03/02 CHESTERFIELD CHESTERFIELD COUNTY
SHERIFFS OFFICE REPORTED
DIME SIZE HAIL BETWEEN
CHERAW AND CHESTERFIELD
ON HWY 9
507 PM NEAR MITFORD SC WIND DAMAGE
07/03/02 FAIRFIELD FAIRFIELD EPD REPORTED
TREES DOWN NEAR THE CITY
OF MITFORD ON HERITAGE
ROAD
JDBThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 10:28 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 32 min |
| Jul 3, 2:48 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 27 min |
| Jul 3, 3:06 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 39 min |
| Jul 3, 4:36 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 39 min |
| Jul 3, 4:41 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 49 min |
| Jul 3, 5:25 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 50 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.